Kansas, 2006

Tornadoes and Hail in Kansas, September 21, 2006

September 21, 2006 · NWS ICT · 6 events in 4 counties and zones

3 tornado, 2 hail, 1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 21, 10:24 AM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Sep 21, 10:24 AM CST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1124 AM CDT THU SEP 21 2006

.UPDATE...
QUITE A DYNAMIC SYSTEM IS WRAPPING UP ACROSS WRN KS AT THIS
TIME...WITH MOST AREAS HAVING NO TROUBLE REACHING WIND ADVISORY
CRITERIA. CURRENT SATELLITE SHOWS DRY SLOT WORKING ACROSS SWRN
KS...WITH SURFACE OBS SHOWING A WELL DEFINED DRY LINE PUSHING
THROUGH DDC.  A THIN SLIVER OF MID-UPPER 50S DEWPOINTS OUT AHEAD OF
THE DRYLINE ACROSS PORTIONS OF SRN AND CEN KS.

WILL SEE A LULL IN THE PRECIP FOR THE MID-DAY TIME FRAME...BEFORE
FOCUS QUICKLY SHIFTS TO DRYLINE AS IT QUICKLY MOVES TO NEAR I-135 BY
AROUND 21Z.  TIMING OF THIS BOUNDARY AND AMOUNT OF LOW LEVEL
MOISTURE THAT CAN GET PULLED INTO THIS SYSTEM WILL BE CRITICAL FOR
SEVERE WEATHER CHANCES FOR THIS AFTERNOON.  CURRENTLY NOT ALOT OF
SBCAPE TO SPEAK OF...AT THIS TIME...BUT EXPECT THIS TO CHANGE AS
HEATING JUST ALONG AND AHEAD OF THE DRYLINE INCREASES INSTABILITY.
EVEN WITH THAT SAID...WORKSTATION-WRF SHOWS INSTABILITY WILL BE
MARGINAL AT BEST...REACHING TO NEAR 1000 J/KG IN CEN KS. MID-UPPER
LEVEL DYNAMICS WILL MORE THAN MAKE UP FOR LACK OF INSTABILITY FOR A
SEVERE CHANCE THIS AFTERNOON AS COLD CORE OF THE UPPER LOW MOVES
ACROSS THE AREA THIS AFTERNOON...HELPING TO STEEPEN THE LAPSE RATES
AND INCREASE 0-6KM SHEAR INTO THE 55-60 KT RANGE. BUT SEVERE THREAT
WILL BE MARGINAL AT BEST...GIVEN WEAK INSTABILITY.  WILL STILL
INCLUDE A MENTION OF A POSSIBLE TORNADO IN THE HWO AS LOW LEVEL
WINDS ACTUALLY BACK JUST AHEAD OF THE DRYLINE...INCREASING 0-1KM SR
HELICITY TO NEAR 500.  SO ANY LOW TOPPED SUPERCELL THAT CAN DEVELOP
IN AND NEAR THE UPPER LOW CENTER COULD STILL PRODUCE AN ISOLATED
TORNADO THREAT.

KETCHAM

&&

.PREV DISCUSSION... /ISSUED 349 AM CDT THU SEP 21 2006/

DISCUSSION...
FORECAST CONCERNS...
WIND MACHINE AND SEVERE POTENTIAL TODAY...

VIGOROUS UPPER LOW NOW SPINNING ALONG THE COLORADO/NEW MEXICO
BORDER EARLY THIS MORNING WILL EJECT EAST-NORTHEAST WITH A
SLIGHT NEGATIVE-TILT ACROSS EASTERN KANSAS BY THIS EVENING.
THE ASSOCIATED DEEP SURFACE LOW CENTER WILL TRACK FROM WESTERN
INTO NORTH CENTRAL KANSAS THROUGH THE DAY...THEN ACROSS
SOUTHEAST NEBRASKA TONIGHT. THE RESULTING TIGHT SURFACE
GRADIENT WILL LIKELY RESULT IN SOUTHERLY WINDS AT OR ABOVE
WIND ADVISORY CRITERIA FOR PARTS OF THE DAY ACROSS MUCH OF
CENTRAL AND SOUTHEAST KANSAS. STRONGEST WINDS WILL LIKELY
TRANSLATE FROM CENTRAL KANSAS AROUND MIDDAY INTO THE SOUTHEAST
DURING THE AFTERNOON...WITH WINDS LESSENING IN THE RUSSELL AND
GREAT BEND AREAS LATE...AS SURFACE LOW NEARS THIS AREA. DESPITE
STRONG DYNAMICS/DEEP VERTICAL WIND SHEAR TODAY...THE LOW LEVEL
MOISTURE RETURN WILL REMAIN RATHER MODEST WITH CAPE VALUES
GENERALLY 1000 J/KG OR LESS. THE DEVELOPMENTAL DRY SLOT IS STILL
FORECAST TO SWEEP NORTHEAST ACROSS SOUTH CENTRAL KANSAS BY MIDDAY.
THE DRY MID LEVEL AIR AND COLD ADVECTION ARRIVING IN THE AFTERNOON
WILL STEEPEN LAPSE RATES ACROSS PORTIONS OF CENTRAL KANSAS INTO
THE FLINT HILLS. HOWEVER MODEL SIGNALS SUGGEST THAT AIRMASS WILL
BECOME SATURATED NEAR 850MB LEVEL...WITH STRATOCU CEILINGS LIKELY
LIMITING SURFACE HEATING INTO THE AFTERNOON. EVEN SO...THE STRONG
FORCING AHEAD OF THE APPROACHING TROF AND ASSOCIATED UPPER JET
DYNAMICS WILL LIKELY BE SUFFICIENT FOR LOW-TOPPED SUPERCELL STORMS
ALONG THE DRYLINE FRONT...WHICH WILL SWEEP EAST-NORTHEAST ACROSS
CENTRAL KANSAS THROUGH MID-AFTERNOON...THEN ACROSS THE FLINT
HILLS DURING THE LATE AFTERNOON/EARLY EVENING. CONSIDERING THE
STRENGTH OF THE SYNOPTIC WINDS TODAY...IT WILL NOT TAKE MUCH FOR
THE SUPER-IMPOSED CONVECTION TO TRANSLATE SOME OF THE MOMENTUM
DOWNWARD FROM THE 50-60KT SOUTHERLY WINDS A FEW THOUSAND FEET TO
THE SURFACE. HAVE ALREADY SEEN A BIT OF THIS ON A LIMITED SCALE
WITH CONVECTION EARLY THIS MORNNG. SOME LARGE HAIL IS ALSO
EXPECTED...WITH A CONDITIONAL RISK FOR A FEW TORNADOES...IF A BIT
MORE SURFACE HEATING RESULTS...WHICH COULD INCREASE 0-3KM CAPE
VALUES THIS AFTERNOON.

AFTER THIS EVENING...CONVECTIVE CHANCES WILL CONTINUE FOR
EXTREME SOUTHEAST KANSAS INTO FRIDAY...AS SURFACE FRONT STALLS
JUST TO THE SOUTH OF THE AREA...AWAITING NEXT SHORTWAVE WHICH
WILL DIVE ACROSS THE INTER-MOUNTAIN WEST. THIS SYSTEM WILL
SHEAR EASTWARD ACROSS THE CENTRAL PLAINS ON SATURDAY...WITH
PRECIPITATION CHANCES INCREASING/RETURNING TO THE ENTIRE AREA
FRIDAY NIGHT AND SATURDAY...WITH CLEARING IN ITS WAKE LATE IN
THE WEEKEND. SOME MODIFICATION TO GOING TEMPERATURES AND POPS
WITH TREND TO COOLER WEATHER OVER THE WEEKEND.

DARMOFAL

&&

PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    75  55  80  57 /  80  40  10  30
HUTCHINSON      74  53  77  55 /  80  30  10  40
NEWTON          73  54  79  56 /  80  40  10  40
ELDORADO        74  56  81  58 /  80  50  10  40
WINFIELD-KWLD   76  57  82  59 /  80  50  20  30
RUSSELL         70  51  72  50 /  80  40  10  50
GREAT BEND      72  51  74  52 /  80  30  10  40
SALINA          73  54  76  54 /  80  40  10  50
MCPHERSON       73  53  77  55 /  80  40  10  40
COFFEYVILLE     75  59  84  61 /  80  70  20  50
CHANUTE         73  57  82  59 /  80  70  20  50
IOLA            73  57  81  59 /  80  70  20  50
PARSONS-KPPF    74  58  83  60 /  80  70  20  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 PM THURSDAY FOR KSZ032-033-047>053-067>072-
082-083-091>096-098>100.

&&
Hazardous weather outlook, Sep 21, 10:45 AM CST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
1145 AM CDT THU SEP 21 2006

KSZ032-033-047>053-067>072-082-083-091>096-098>100-221045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1145 AM CDT THU SEP 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

OCCASIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE ENTIRE
AREA TODAY. THERE IS A SLIGHT RISK FOR SEVERE STORMS...MAINLY THIS
AFTERNOON ACROSS CENTRAL AND SOUTH CENTRAL KANSAS...AND PERHAPS
EARLY THIS EVENING ACROSS SOUTHEAST KANSAS. THE MAIN SEVERE RISK
WILL BE DAMAGING WIND GUSTS TO 70 MPH AND LARGE HAIL UP TO GOLF BALL
SIZE. A CONDITIONAL RISK FOR A BRIEF TORNADO WILL ALSO BE
POSSIBLE...IF PERDIOS OF SUNSHINE CAN DEVELOP THIS AFTERNOON...WHICH
WILL RESULT IN GREATER INSTABILITY ACROSS THE AREA FOR ADDITIONAL
STORM INITIATION.

A WIND ADVISORY IS ALSO IN EFFECT FOR THE ENTIRE AREA TODAY.
REFER TO THE LATEST WIND ADVISORY STATEMENT FOR MORE DETAILS.

A SLIGHT CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS PORTIONS OF
SOUTHEAST KANSAS TONIGHT...WITH A FEW STRONG STORMS POSSIBLE UP
UNTIL MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A CHANCE FOR THUNDERSTORMS WILL CONTINUE FOR PORTIONS OF SOUTHEAST
KANSAS ON FRIDAY...WITH A SLIGHT CHANCE FOR THUNDERSTORMS DEVELOPING
WESTWARD ACROSS CENTRAL AND SOUTH CENTRAL KANSAS FRIDAY NIGHT. A
FEW STRONG STORMS WILL BE POSSIBLE ACROSS SOUTHEAST KANSAS ON FRIDAY
EVENING OR FRIDAY NIGHT...WITH HAIL UP TO NICKEL SIZE POSSIBLE.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA ON SATURDAY
MORNING...HOWEVER THESE STORMS ARE NOT EXPECTED TO BE STRONG OR
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY...ESPECIALLY THIS
AFTERNOON ACROSS CENTRAL AND SOUTH CENTRAL KANSAS...AND PERHAPS
ACROSS SOUTHEAST KANSAS EARLY THIS EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED/KETCHAM

In the hours before

Special weather statement, Sep 21, 12:52 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
152 PM CDT THU SEP 21 2006

KSZ032-211915-
RUSSELL-
152 PM CDT THU SEP 21 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR RUSSELL COUNTY...

AT 151 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RUSSELL...AND MOVING NORTH AT 35 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KETCHAM

The radar

The Dodge City radar (KDDC), 148 km away, was scanning. The volume nearest the first event began at 18:53 UTC.

Open the radar archive at this moment

Event by event

3 tornado, 2 hail, 1 funnel cloud. Local standard time, as filed.

Tornado, Russell

When
September 21, 12:53 PM CST to 1:04 PM CST
Where
Russell County, 6 mi SW of Russell
Rating
F1
Path length
6 mi
Path width
75 yd
Property damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
38.817, -98.933

The tornado moved NNE along the west side of Russell and damaged two sheds, blew the roof from an oil field pipeline building, and blew the windows out of a home.

Tornado, Lincoln

When
September 21, 2:13 PM CST to 2:16 PM CST
Where
Lincoln County, 10 mi NNE of Lincoln
Rating
F0
Path length
2 mi
Path width
35 yd
Reported by
EMERGENCY MANAGER
Coordinates
39.167, -98.083

The tornado produced no known damage. It crossed into Mitchell County at 2:16 pm CST.

Tornado, Lincoln

When
September 21, 3:16 PM CST to 3:17 PM CST
Where
Lincoln County, 3 mi E of Barnard
Rating
F0
Path length
0.3 mi
Path width
35 yd
Reported by
EMERGENCY MANAGER
Coordinates
39.183, -98.000

Brief touchdown in open country.

Funnel Cloud, Butler

When
September 21, 3:47 PM CST
Where
Butler County, 4 mi E of Elbing
Reported by
EMERGENCY MANAGER
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

Hail, Lincoln

When
September 21, 4:22 PM CST
Where
Lincoln County, Barnard
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.183, -98.050

Hail, Montgomery

When
September 21, 6:02 PM CST
Where
Montgomery County, 10 mi N of Caney
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
37.167, -95.950

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyThe tornado archive for Kansas, 2006Warnings in Kansas, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534326, 5534327, 5534328, 5534329, 5534349, 5534350.